Revisiting surrogate relaxation for the multidimensional knapsack problem

Dokka, Trivikram and Letchford, Adam and Mansoor, Hasan (2022) Revisiting surrogate relaxation for the multidimensional knapsack problem. Operations Research Letters, 50 (6). pp. 674-678. ISSN 0167-6377

Text (mkp-surrogate)
mkp_surrogate.pdf - Accepted Version
Available under License Creative Commons Attribution.

Download (290kB)


The multidimensional knapsack problem (MKP) is a classic problem in combinatorial optimisation. Several authors have proposed to use surrogate relaxation to compute upper bounds for the MKP. In their papers, the surrogate dual is solved heuristically. We show that, using a modern dual simplex solver as a subroutine, one can solve the surrogate dual exactly in reasonable computing times. On the other hand, the resulting upper bound tends to be strong only for relatively small MKP instances.

Item Type:
Journal Article
Journal or Publication Title:
Operations Research Letters
Uncontrolled Keywords:
ID Code:
Deposited By:
Deposited On:
14 Oct 2022 15:35
Last Modified:
02 Dec 2022 00:55